Local provincial health officials warn that animal tranquilizers are being broken down into opioids
Experts say an animal tranquilizer called Xylazine, also known as Tranq, is being cut into opioids like fentanyl.
Ontario’s chief medical officer and chief coroner said xylazine and benzodiazepines, a class of prescription drugs used to treat things like anxiety, seizures and panic attacks, are being broken down into unregulated substances.
“Xylazine and benzodiazepines do not respond to naloxone administration,” they wrote in a February email.
The Windsor-Essex County Health Unit (WECHU) warned the public about xylazine in medicines after 11 patients were hospitalized for overdoses in the last week of February.
Eight of those overdoses were from fentanyl, although the health unit didn’t say if xylazine was present in any of those cases.
“Currently, the Windsor-Essex County Health Unit does not have the data to indicate the levels of these substances in local street supplies,” a spokesman for WECHU said in a statement.
During a health committee meeting on Jan. 20, Deputy Health Commissioner Dr. Shanker Nesathurai, the health unit will focus on the high number of opioid overdoses and deaths in the region.
Substance users are unlikely to be aware that they are taking xylazine
Patrick Kolowicz, director of addictions at Hôtel-Dieu Grace Healthcare in Windsor, said xylazine suppresses the central nervous system and, like benzodiazepines, can increase the likelihood of an overdose.
“You can’t tell what’s in a pill or powder, so that uncertainty remains…you don’t know exactly what’s in it,” he said.
The Toronto Drug Checking Service sent a notice to Kolowicz and his team that he tested 115 fentanyl samples between February 11 and February 24, 2023 and found that 75 percent of the substances tested contained xylazine or benzodiazepines.
“We’re not usually unlike Toronto. What they see in Toronto is probably what they see in Windsor,” he said.
And for fentanyl users, Kolowicz said, the risk of overdose is already above average.
“Look at fentanyl, it’s a lot stronger than morphine and heroin combined, and so when you start looking at substances like this, where it’s such a small amount that can produce such a big effect, people’s lives are in Danger.”
Fentanyl is the most accessible opioid during a relapse
Windsor addiction specialist Dr. Tony Hammer said he hadn’t heard much about the drug, but that ketamine, another animal tranquilizer used recreationally, has a similar effect.
“Anything that moves the mood up or down, or anything that a drug addict finds attractive, and some drug dealers will find a market for it,” he said.
Hammer said the biggest problem with his patients is the high rate of accidental overdoses from using fentanyl. He said one of the most important factors is that it’s readily available to people who relapse.
“My patients all tell me that if they relapse and need an opiate in the middle of the night, they take to the streets.
“The easiest opiate to get is fentanyl.”
Kolowicz said opioid users who relapse are more likely to overdose because their systems aren’t used to the drug’s potency if they stop taking it for a period of time.
And Kolowicz said the danger is particularly great for teenagers and young people who aren’t used to using substances or don’t know what they’re taking.
“They might think it’s something else entirely, but because they don’t know and because they’re naïve or because their liver isn’t used to handling substances on that scale, unfortunately that could lead to an overdose.”